As responsible pet owners, it is up to us to keep these medications out of the reach of our beloved fur friends. Forgetting and leaving them within reach of a curious puppy or adult will probably have a horrific outcome. Your pet could have a serious or even fatal reaction!
Acetaminophen is widely used in the common household. As a pain reliever, we use it for daily aches and pains, toothaches, headaches, arthritis, and more.
You can find a variety of over-the-counter brands. Toxic levels in our pets can be reached when a pet is unintentionally overmedicated or when he has gotten a hold of the medication and ingested it himself.
For some people the thought of their pet breaking into their medicine cabinet or chewing the prescription bottle, simply doesn’t occur.
• Brownish-gray colored gums
• Labored breathing
• A yellow tint to the skin and white part of the eyes
• Cold body to the touch
• Swollen face
• Swollen limbs
• Swollen neck
If you believe your pet has ingested Acetaminophen, take your pet to the nearest veterinary clinic or emergency clinic for animals, as this is an Emergency.
The Veterinarian will perform a chemical blood profile, a complete blood count (cbc) and a urinalysis to determine the level of toxicity. After the results are determined they will put together a treatment plan for your pet.
Some common treatments for Acetaminophen Toxicity include:
• IV Fluid Therapy (Intravenous)
• IV Drugs
The best chance for recovery and survival is immediate veterinary care!
Please do not ever give your pets over-the-counter medications. Your pain pills or antibiotics are not the correct dose for your pet. Most medications are dosed out according to weight but even if your pet weighs close to your own weight (large breed dogs, or kids dosing for small dogs) does NOT mean the medication is safe for your pet.
There are many toxic human drugs to pets. Some may think of Claritin as being safe. After all, it’s just an allergy medication, right? WRONG! I won’t get into too many details, but trust me on this one. I have seen firsthand a sad case that happened years ago at a clinic I was working for.
Over-The -Counter Claritin wiped out almost an entire family of four Weimeriners. The four adult, beautiful, healthy, family pets got in to just one package of 12 pills. No one knows for sure which pet ate the most, but only one out of 4 survived. The first two pets were brought to us in severe distress. One was put down within the hour. The other went to the ER after one hour of stabilizing the best we could. (He is the one who survived) The following morning the owners brought the other two pets to the ER and had them both put down as they were too toxic to save. One was in a coma the other very near. These two dogs had shown NO signs the day before when the other two were at the hospital. It goes to show you how medications can respond differently in each animal.
Please take a look at your cupboards. Are they high enough?? Are your lids closed tightly?? Are there any medications in your purse? Is it placed high up and out of the reach of your pets?
By taking just a minute, you could be saving your pet’s life. Thank you!
Thank you for your continued Support of the Az Pet Professionals! From all of us! We work for YOU!